Hail, Polk
- When
- March 24, 5:25 PM EST to 5:30 PM EST
- Where
- Polk County, 0.92 mi SW of Armour
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.910, -81.840
A trained spotter reported nickel sized hail near Bartow.
Deep moisture led to afternoon thunderstorms over west-central Florida as a mid-level disturbance crossed the area. One of these storms dropped nickel sized hail over Polk County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Deep moisture led to afternoon thunderstorms over west-central Florida as a mid-level disturbance crossed the area. One of these storms dropped nickel sized hail over Polk County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 24, 1:53 PM EST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 253 PM EDT THU MAR 24 2016 .SHORT TERM (TONIGHT-FRIDAY NIGHT)... A BROAD MID LEVEL TROUGH ACROSS THE SOUTH CENTRAL PLAINS INTO MEXICO WITH A SLOW MOVING COLD FRONT ACROSS LA AND POINTS NORTH AND SOUTH WILL CONTINUE TO SLOWLY MOVE TOWARD THE FORECAST AREA. SOUTHERLY WINDS HAVE BROUGHT AN INCREASE IN MOISTURE ACROSS THE PENINSULA THAT HAS RESULTED IN CLOUDINESS AND DEVELOPMENT OF SOME SHOWERS. THE STEERING WIND FROM THE WEST WILL PUSH THE DEVELOPING SHOWERS EASTWARD. SOME ELECTRIFICATION IS POSSIBLE OVER THE INTERIOR TOWARD THE EAST COAST THIS AFTERNOON. OVERNIGHT THE CONVECTION OVER THE PENINSULA WINDS DOWN BUT THE CONVECTIVE COMPLEX OVER LA TO THE FL PANHANDLE THIS AFTERNOON WILL BE MOVING OVER THE COASTAL WATERS TOWARDS THE PENINSULA AS IT WEAKENS. THE FORECAST AREA MAY SEE SOME EARLY MORNING CONVECTION OFF THE GULF FROM THIS REMNANT. FOR FRIDAY THE MODELS ARE IN AGREEMENT THAT MORE OF THE CONVECTION WILL BE OVER NORTH FLORIDA BUT WITH MOSTLY CLOUDY SKIES TO THE SOUTH OVER THE PENINSULA. CONDITIONS WILL REMAIN WARM AND HUMID THROUGH THE PERIOD. .LONG TERM (SATURDAY THROUGH NEXT THURSDAY)... FOR THE WEEKEND - A BROAD UPPER LEVEL TROUGH OVER THE PLAINS WILL SHIFT EAST...FROM THE GREAT LAKES TO THE GULF COAST...WITH SHORT WAVE TROUGHS MOVING THROUGH WEST-SOUTHWEST FLOW ALOFT THE GULF REGION. AT THE SURFACE A NEARLY STATIONARY FRONT WILL BE STRUNG OUT ALONG THE GULF COAST WHILE ATLANTIC HIGH PRESSURES RIDGES INTO THE CENTRAL AND SOUTHERN GULF OF MEXICO. MON THROUGH THU - A PACIFIC UPPER RIDGE BUILDS OVER THE HIGH PLAINS EARLY IN THE PERIOD WITH THE EASTERN TROUGH SLIDING OFFSHORE...AS A COLD FRONT FROM THE PLAINS MOVES EAST AND PUSHES THE FRONTAL BOUNDARY DOWN INTO AND OFFSHORE FAR SOUTH FL. THE UPPER RIDGE THEN TRACKS EAST...REACHING THE ATLANTIC THU. HIGH PRESSURE BUILDS DOWN THE MISSISSIPPI VALLEY THEN CROSSES THE EASTERN CONUS TO THE ATLANTIC AS THE FRONTAL BOUNDARY MEANDERS SOUTH OF FL AND THROUGH THE SOUTH- CENTRAL GULF. WILL MAINTAIN THE CURRENT FORECAST PHILOSOPHY OF SHOWERS AND A FEW THUNDERSTORMS. THE GREATEST COVERAGE IS EXPECTED THROUGH EARLY MON ALONG WITH SOME STRONG STORMS POSSIBLE SAT AFTERNOON AS ONE OF THE SHORT WAVES TROUGHS SCOOTS BY. RAINFALL WILL TREND DOWN DURING MON THROUGH EARLY WED BUT THEN GRADUALLY INCREASE AS MOISTURE DRIFTS BACK INTO THE AREA FROM THE BOUNDARY TO THE SOUTH AND SOUTHWEST. TEMPERATURES WILL COOL SLIGHTLY BUT REMAIN ON THE WARM SIDE OF NORMAL. THE GFS AND ECMWF HAVE COME INTO BETTER AGREEMENT THAN PREVIOUSLY BUT SOME MINOR TIMING AND LOCATION ISSUES CONTINUE... INTRODUCING SOME UN-CERTAINTY INTO THE LATTER PORTION OF THE PERIOD. && .AVIATION... CLOUD COVER WILL CONTINUE TO INCREASE WITH INCREASING RAIN CHANCES. MOST OF THE AFTERNOON CONVECTION WILL BE TO THE EAST OF THE COASTAL SITES BUT A STRAY OUTFLOW IS PROMPTING VC IN THE TAFS. && .MARINE... A SLOW MOVING FRONTAL BOUNDARY WILL APPROACH THE AREA WITH WINDS MOSTLY FROM A SOUTHERLY DIRECTION AND BELOW ADVISORY LEVELS OVER THE NEXT FEW DAYS. THIS WILL RESULT IN MORE MOISTURE, CLOUDS, AND SHOWERS/TSTMS. THE SOUTHERLY FLOW MAY ALSO LEAD TO SOME SEA FOG OVER THE COOLER WATER AREAS PRIMARILY NORTH OF TAMPA BAY. && .FIRE WEATHER... LOW-LEVEL MOISTURE AND RAIN CHANCES WILL CONTINUE TO INCREASE TODAY AND WILL CONTINUE INTO THE WEEKEND. NO FIRE WEATHER CONCERNS EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... TPA 71 80 70 82 / 50 50 30 50 FMY 70 84 70 87 / 30 30 20 50 GIF 68 83 69 84 / 60 60 30 60 SRQ 69 78 69 81 / 40 30 30 40 BKV 68 83 66 83 / 50 50 30 60 SPG 70 80 70 82 / 40 40 40 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/AVIATION/MARINE/FIRE WEATHER...03/PAXTON LONG TERM/DECISION SUPPORT...09/RUDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 541 AM EDT THU MAR 24 2016 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-250200- SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY- COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO- COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS- INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE- INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS- CHARLOTTE HARBOR AND PINE ISLAND SOUND- COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM- COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM- COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM- WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM- WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM- WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM- 541 AM EDT THU MAR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING...ESPECIALLY OVER INLAND AREAS. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY FRIDAY THROUGH SUNDAY. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...HAIL...LOCALLY HEAVY RAINFALL...AND FREQUENT DEADLY LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. PRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL 622 PM EDT THU MAR 24 2016 FLZ052-242245- POLK- 622 PM EDT THU MAR 24 2016 ...STRONG THUNDERSTORMS WILL AFFECT WESTERN POLK COUNTY... AT 621 PM EDT...STRONG THUNDERSTORMS WERE LOCATED OVER BARTOW...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAKELAND...WINTER HAVEN...HAINES CITY...BARTOW...AUBURNDALE...JAN PHYL VILLAGE...FUSSELS CORNER...COMBEE SETTLEMENT...FORT MEADE...LAKE ALFRED... MULBERRY...DAVENPORT...EAGLE LAKE...POLK CITY...LAKE HAMILTON...BARTOW MUNICIPAL AIRPORT...LAKELAND HIGHLANDS...WAHNETA...INWOOD AND CYPRESS GARDENS. LAT...LON 2777 8181 2789 8198 2823 8186 2820 8153 TIME...MOT...LOC 2221Z 193DEG 22KT 2791 8181 05
The Tampa radar (KTBW), 60 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported nickel sized hail near Bartow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616655.